Introduction: Amantadine is one of the few options commonly used to treat fatigue associated with multiple sclerosis. However, in a previous trial investigating the effect of amantadine on oral glucose tolerance test results, amantadine caused a reduction in plasma glucose and glucagon levels while increasing insulin levels in healthy volunteers . If amantadine can reduce glucagon levels, we hypothesized that it might also cause hypoglycemia in patients with type 1 diabetes.
Case presentation: The patient is a 34-year-old African American male who has a past medical history of type 1 diabetes and multiple sclerosis. His baseline hemoglobin A1c values ranged from 6.9% to 7.6% and his weight was 88 Kg. His insulin glargine dose was 28 units daily while his insulin lispro was 10 units before meals. For almost one year he was followed in clinic and had no episodes of severe hypoglycemia (defined as hypoglycemia requiring assistance from another person).
The patient complained about gait imbalance and fatigue from multiple sclerosis for which he was followed by a neurologist. To treat these symptoms, he was prescribed amantadine 100 mg twice daily. A couple of hours following his first dose of amantadine after eating his usual breakfast (with his sister), the patient was found unconscious by his sister. Emergency Medical Services (EMS) was called and he was found to have a blood glucose of 22 mg/dL. He was admitted to the hospital. During that admission, amantadine was discontinued, and he was discharged on insulin glargine 24 units daily and insulin lispro 10 units with meals.
Discussion: We present a case of suspected amantadine induced severe hypoglycemia. In patients with type 1 diabetes, there is a loss of the pancreatic β-cells while the α-cells are preserved [2, 3]. We hypothesize that if amantadine reduces glucagon production from the α-cells, patients would be prone to severe hypoglycemia, presumably because of the unopposed insulin action. Although it is unlikely that the severe hypoglycemia was secondary to insulin since the patient was on stable doses, it cannot be completely excluded. We recommend caution when prescribing amantadine to patients on insulin therapy particularly within the first two hours after rapid acting insulin administration. More research is needed to explore this possibility.